Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2003, 7:19 PM CST for Sumter County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2003, 7:19 PM CST (01:19 UTC)
- Expired
- Mar 14, 2003, 7:45 PM CST
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Sumter County, AL
The radar
The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455 WUUS54 KBMX 150119 SVRBHM ALC119-150145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 718 PM CST FRI MAR 14 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA * UNTIL 745 PM CST * AT 713 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL SUMTER COUNTY... MOVING NORTHEAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BELMONT. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3252 8811 3245 8805 3258 8790 3258 8801 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:48 PM CST, 5 hours 31 minutes earlier.
Area forecast discussion, Mar 14, 1:48 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 148 PM CST FRI MAR 14 2003 SATELLITE AND RADAR IMAGES SHOWING UPPER LEVEL LOW SPINNING OVER WESTERN ALABAMA THIS AFTERNOON. BREAKS IN CLOUD COVER HAVE ALLOWED TEMPERATURES TO CLIMB WELL ABOVE GUIDANCE NUMBERS TODAY. FEEL THAT OVERNIGHT LOWS WILL BE SLIGHTLY HIGHER THAN GUIDANCE ALSO FOR MOST AREAS. PATCHY FOG MAY BE A PROBLEM TONIGHT IN AREAS THAT ENCOUNTER ANY AFTERNOON RAINFALL. UNTIL UPPER LOW FINALLY MOVES EAST OF THE STATE ON SUNDAY...EXPECT TO KEEP SLIGHT CHANCE OR CHANCE POPS IN THE FORECAST. ONCE THE LOW MOVES OUT...AND WEAK UPPER LEVEL RIDGE MOVES IN SUNDAY MORNING...WE MAY ACTUALLY HAVE A BREAK IN THE POP FORECAST...ALBEIT A BRIEF BREAK. LEANING TOWARDS REMOVING MENTION OF RAIN FOR SUNDAY...AND THEN REINTRODUCING IT SUNDAY NIGHT AS ANOTHER WEAK UPPER LEVEL SYSTEM SWINGS ON THROUGH. ONCE AGAIN...THE MODELS CONTINUE TO SHOW A RATHER STRONG SYSTEM AFFECTING THE SOUTHEAST TUESDAY EVENING INTO WEDNESDAY MORNING. LONG RANGE MODEL HAS BEEN REAL CONSISTENT IN THE TIMING AND PLACEMENT OF THIS SYSTEM FOR THE PAST THREE DAYS. THIS HAS NOW SHOWN UP IN THE LAST PORTION OF THE GFS MODEL RUN THIS MORNING. CONSISTENCY OF THE MODELS MAKES ME WANT TO HANG MY HAT ON THIS SCENARIO MUCH MORE THAN IF THE MODELS WERE CONTINUOUSLY FLIP FLOPPING. WILL BE INTERESTING TO KEEP AN EYE ON THE MODELS OVER THIS WEEKEND TO SEE IF ANYTHING CHANGES. GUIDANCE IS SHOWING STRONG SOUTHERLY WIND FLOW OUT IN ADVANCE OF THIS SYSTEM FROM MONDAY AFTERNOON INTO LATE TUESDAY NIGHT. PRETTY GOOD UPPER LEVEL DIVERGENCE...UPPER LEVEL JET MAX...STRONG MID LEVEL SHORTWAVE...MID LEVEL DRY PUNCH...STRONG LOW LEVEL JET..SHEAR. BASICALLY...THE DEVELOPMENT OF THIS SYSTEM WILL CONTINUE TO BE MONITORED OVER THE WEEKEND AND EARLY NEXT WEEK. STAY TUNED. CURRENT HAZARDOUS WEATHER OUTLOOK IS HITTING THIS SYSTEM PRETTY GOOD...BUT AM STILL INCLINED TO MENTION STRONG STORMS IN THE EXTENDED PACKAGE FOR TUESDAY AND WEDNESDAY. LATER SHIFTS CAN ALWAYS ADJUST THIS ONE WAY OR ANOTHER. ONCE THIS MIDWEEK SYSTEM MOVES THROUGH...EXPECT DRY WEATHER FOR THE REMAINDER OF THE FORECAST. BHM 055/066 053/071 055 4321 MGM 057/069 053/075 057 5321 .BHM...NONE. 73
Hazardous weather outlook, Mar 14, 4:17 PM CST, 3 hours 2 minutes before
ALZ011>015-017>050-142315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 417 PM CST FRI MAR 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEASTERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON. A COMBINATION OF AN APPROACHING UPPER LEVEL DISTURBANCE...DAYTIME HEATING AND LOW LEVEL MOISTURE MAY BE SUFFICIENT ENOUGH TO PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND EAST OF INTERSTATE 65 AND ALONG AND SOUTH OF THE INTERSTATE 85 CORRIDOR. WITH A COLD POOL OF AIR ALOFT...THE PRIMARY THREAT FROM THESE STORMS WOULD BE LARGE HAIL...WITH STRONG...DAMAGING WINDS ALSO POSSIBLE...BUT NOT AS LIKELY. DURING THE LATE NIGHT HOURS...LOCALLY DENSE FOG IS POSSIBLE... ESPECIALLY NEAR LOCATIONS THAT RECEIVE ADDITIONAL RAINFALL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... A STRONG STORM SYSTEM IS FORECAST TO PUSH INTO THE MIDDLE OF THE COUNTRY EARLY NEXT WEEK...AND CONTINUE EASTWARD THROUGH MIDWEEK. AT THIS TIME...THIS STORM SYSTEM HAS THE POTENTIAL TO PRODUCE SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA. AS FOR THE TIMING OF THE THREAT...THE CURRENT FORECAST INDICATES THE THREAT OF SEVERE WEATHER IS MOST LIKELY FROM TUESDAY AFTERNOON INTO EARLY WEDNESDAY. CHECK BACK FREQUENTLY FOR UPDATES REGARDING THE TIMING AND EXTENT OF THIS POTENTIAL THREAT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY THIS AFTERNOON AND TONIGHT...MAINLY ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA.
In the hours before
Local storm report, Mar 14, 5:48 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CST FRI MAR 14 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM CUBA AL 0.75 IN HAIL
03/14/03 SUMTER DIME SIZED HAIL. REPORT
FROM CUBA FIRE AND
RESCUE.
0545 PM JACKSONS GAP AL 1.75 IN HAIL
03/14/03 TALLAPOOSA GOLF BALL SIZED HAIL.
REPORT FROM COUNTY
SHERIFF.Special weather statement, Mar 14, 5:57 PM CST, 1 hour 22 minutes before
ALZ028-150100-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CST FRI MAR 14 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CLAY COUNTY UNTIL 700 PM
CST...
.HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 557 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 24 MILES SOUTH OF ASHLAND...MOVING NORTH AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHLAND AND LINEVILLE
THROUGH 700 PM CST.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL...AND WILL
CONTINUE TO BE EVALUATED FOR THE THREAT OF SEVERE WEATHER. STAY
TUNED FOR FURTHER UPDATES.
LAT...LON 3338 8587 3337 8566 3312 8566 3312 8602
3330 8606 3330 8598 3338 8598Local storm report, Mar 14, 6:08 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CST FRI MAR 14 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM JACKSONS GAP AL WIND DAMAGE
03/14/03 TALLAPOOSA ROOF DAMAGE TO A MOBILE
HOME. REPORT FROM EMA.
0603 PM ALEXANDER CITY AL 1.00 IN HAIL
03/14/03 TALLAPOOSA QUARTER SIZED HAIL
COVERING THE GROUND.
REPORT FROM MEDIA.Local storm report, Mar 14, 6:29 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CST FRI MAR 14 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM PITTSVIEW AL 1.75 IN HAIL
03/14/03 RUSSELL GOLF BALL SIZED HAIL.
REPORT FROM EMA.Local storm report, Mar 14, 6:31 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CST FRI MAR 14 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM AUBURN AL 0.88 IN HAIL
03/14/03 LEE NICKEL SIZED HAIL IN
SOUTHWEST PART OF CITY.
REPORT FROM AMATEUR
RADIO.Local storm report, Mar 14, 6:55 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CST FRI MAR 14 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM MILLERVILLE AL 0.75 IN HAIL
03/14/03 CLAY REPORT FROM EMA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 6:09 PM CST | Tornado Warning | BMX | Tallapoosa | 36 min |
| Mar 14, 6:12 PM CST | Severe Thunderstorm Warning | BMX | Lee | 63 min |
| Mar 14, 6:14 PM CST | Severe Thunderstorm Warning | BMX | Russell | 61 min |
| Mar 14, 6:19 PM CST | Tornado Warning | BMX | Clay | 41 min |
| Mar 14, 6:37 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 38 min |
| Mar 14, 6:51 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 24 min |
| Mar 14, 6:59 PM CST | Severe Thunderstorm Warning | BMX | Clay | 31 min |
| Mar 14, 7:34 PM CST | Severe Thunderstorm Warning | BMX | Greene | 41 min |
| Mar 14, 8:37 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 53 min |
| Mar 14, 8:38 PM CST | Severe Thunderstorm Warning | BMX | Autauga | 22 min |
| Mar 14, 9:34 PM CST | Severe Thunderstorm Warning | BMX | Macon | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.